Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 1, NWS Nashville, TN

March 6, 1996Lawrence County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 6, 1996, 4:08 PM CST for Lawrence County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1996, 4:08 PM CST (22:08 UTC)
Expired
Mar 6, 1996, 5:00 PM CST
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

What was reported inside it

TimeReportWhereRemark
Mar 6, 4:30 PM CSTHail 1.75Loretto, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-292 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 062211
TORBNA
TNC099-062300-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN LAWRENCE COUNTY
 
AT 410 PM...DOPPLER RADAR INDICATED A POSSIBLE TORNADO ON THE
WAYNE/LAWRENCE COUNTY LINE. THE STORM CONTAINING THIS POSSIBLE TORNADO
WAS MOVING EAST AT 35 MILES AN HOUR AND WILL PASS NEAR THE TOWNS OF
WESTPOINT...LORETTO...AND LEOMA WITH THE NEXT HALF HOUR.  THIS STORM
ALSO HAS A HISTORY OF PRODUCING HAIL IN EXCESS OF ONE INCH.  THIS IS A
DANGEROUS STORM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 6, 2:46 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 6, 2:46 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST WED MAR 6 1996

XPCT TSTMS TO AGAIN DVLP AND MV THRU FA THIS EVE AS CDFNT MVS EWD
FASTER IN EVE HRS...MAKING IT TO BNA ARND 00Z AND INTO PLATEAU(CSV)
AREA BY ARND 03Z.

FCST PROBLEMS THIS EVE WL BE SVR POTENTIAL FOR FA AND POSSIBILITY
OF FLOODING AS TSTMS MV THRU. FFG VALUES ARE LO W/VALUES FOR 1 HR
ARND .5 TO .7 INCH. WUD LIKE TO KEEP FLASH FLD WATCH FOR FA DUE TO
COPIOUS RAINS THAT HV PRVS OCCURRED AND POSSIBILITY OF FURTHER
HVY RNS.

AFT FNT PASSES THRU...STG CAA WL SWIFTLY MV SE INTO FA OVRNGT W/
H7 MOISTURE RMNG ACRS FA THRU DAY ON THU...SO AFT COORDINATION W/MEM
WL GO ALNG W/UP TO TWO INCHES FOR NRN MID TN INCLUDING BNA AREA. AN
INCH OR LESS WL DO FOR AREAS S OF BNA. PCPN SHUD CHG OVR TO SNOW BY
AFTN ALNG PLATEAU ZNS. WL GO CLOSE TO NGM ON TEMPS AND PCPN THRU FCST
PDS W/AVN TEMPS FOR THU NGT LUKG BETTER.
TROUTMAN

In the hours before

Special weather statement, Mar 6, 12:05 PM CST, 4 hours 3 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CST WED MAR 6 1996

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
MIDDLE TENNESSEE...
...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF TENNESSEE...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY
EARLY THIS AFTERNOON. A STRONG COLD FRONT EXTENDING SOUTHWEST FROM
ALONG THE OHIO RIVER INTO WESTERN TENNESSEE. THIS FRONT WILL MOVE
EAST INTO MIDDLE TENNESSEE BY THIS EVENING AND WILL SET THE STAGE FOR
A POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND
TONIGHT.

IT APPEARS AT THIS TIME THAT THE HIGHEST RISK FOR SEVERE WEATHER WILL
OCCUR BY LATE THIS AFTERNOON AND INTO THE EARLY EVENING ESPECIALLY IN
SOUTHERN MIDDLE TENNESSEE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE WEATHER THREAT.
SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR
WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT
PART OF MIDDLE TENNESSEE ALONG AND EAST OF A LINE FROM SPRINGFIELD TO
DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE
HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2
INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY
AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL
WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND
STREAMS.

PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR
AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL
CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING
WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST
DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE
LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD.
REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS
FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS.

TROUTMAN
Special weather statement, Mar 6, 12:06 PM CST, 4 hours 2 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CST WED MAR 6 1996

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
MIDDLE TENNESSEE...
...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF TENNESSEE...

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY
EARLY THIS AFTERNOON. A STRONG COLD FRONT EXTENDING SOUTHWEST FROM
ALONG THE OHIO RIVER INTO WESTERN TENNESSEE. THIS FRONT WILL MOVE
EAST INTO MIDDLE TENNESSEE BY THIS EVENING AND WILL SET THE STAGE FOR
A POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND
TONIGHT.

IT APPEARS AT THIS TIME THAT THE HIGHEST RISK FOR SEVERE WEATHER WILL
OCCUR BY LATE THIS AFTERNOON AND INTO THE EARLY EVENING ESPECIALLY IN
SOUTHERN MIDDLE TENNESSEE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE WEATHER THREAT.
SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR
WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT
PART OF MIDDLE TENNESSEE ALONG AND EAST OF A LINE FROM SPRINGFIELD TO
DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE
HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2
INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY
AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL
WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND
STREAMS.

PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR
AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL
CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING
WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST
DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE
LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD.
REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS
FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS.

TROUTMAN
Local storm report, Mar 6, 3:26 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

113 PM    BELLEVILLE                   TN   1 1/2 INCH HAIL REPORTED
3/6/96    LINCOLN                           BY LOCAL LAW ENFORCEMENT.

120 PM    LYNCHBURG                    TN   3/4 INCH HAIL REPORTED
3/6/96    MOORE                             BY LOCAL LAW ENFORCEMENT.

138 PM    ESTILL SPRINGS               TN   1 3/4 INCH HAIL REPORTED
3/6/96    FRANKLIN                          BY LOCAL LAW ENFORCEMENT.

138 PM    DECKERD                      TN   3/4 INCH HAIL. TREES AND
3/6/96    FRANKLIN                          POWER LINES DOWN. PAVILLION
                                            DESTROYED REPORTED BY
                                            LOCAL LAW LAW ENFORCEMENT.
Local storm report, Mar 6, 3:27 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

113 PM    BELLEVILLE                   TN   1 1/2 INCH HAIL REPORTED
3/6/96    LINCOLN                           BY LOCAL LAW ENFORCEMENT.

120 PM    LYNCHBURG                    TN   3/4 INCH HAIL REPORTED
3/6/96    MOORE                             BY LOCAL LAW ENFORCEMENT.

138 PM    ESTILL SPRINGS               TN   1 3/4 INCH HAIL REPORTED
3/6/96    FRANKLIN                          BY LOCAL LAW ENFORCEMENT.

138 PM    DECKERD                      TN   3/4 INCH HAIL. TREES AND
3/6/96    FRANKDLIN                          POWER LINES DOWN. PAVILLION
                                            DESTROYED REPORTED BY
                                            LOCAL LAW LAW ENFORCEMENT.
Local storm report, Mar 6, 3:28 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

220 PM    JASPER                       TN   3/4 INCH HAIL REPORTED BY
3/6/96    MARION                            BY LOCAL LAW ENFORCEMENT.

MR/SG/TT
Local storm report, Mar 6, 3:29 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST WED MAR 6 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

220 PM  \  JASPER                       TN   3/4 INCH HAIL REPORTED BY
3/6/96    MARION                            BY LOCAL LAW ENFORCEMENT.

MR/SG/TT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:47 AM CSTFlash Flood WarningOHXLincoln3 hr
Mar 6, 9:21 AM CSTSevere Thunderstorm WarningOHXBenton, Houston54 min
Mar 6, 10:22 AM CSTSevere Thunderstorm WarningOHXDickson, Humphreys53 min
Mar 6, 10:39 AM CSTSevere Thunderstorm WarningOHXHickman51 min
Mar 6, 1:00 PM CSTSevere Thunderstorm WarningOHXLincoln45 min
Mar 6, 1:15 PM CSTSevere Thunderstorm WarningOHXMoore45 min
Mar 6, 1:29 PM CSTSevere Thunderstorm WarningOHXFranklin46 min
Mar 6, 1:55 PM CSTSevere Thunderstorm WarningOHXGrundy, Marion50 min
Mar 6, 3:24 PM CSTSevere Thunderstorm WarningOHXWayne51 min
Mar 6, 4:03 PM CSTSevere Thunderstorm WarningOHXLawrence42 min
Mar 6, 4:36 PM CSTSevere Thunderstorm WarningOHXGiles54 min
Mar 6, 4:45 PM CSTTornado WarningOHXGiles45 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.